Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2002, 6:09 PM MDT for Dunn County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2002, 6:09 PM MDT (00:09 UTC)
- Expired
- Jul 24, 2002, 7:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Dunn County, ND
The radar
The Bismarck radar (KBIS), 169 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:48 PM MDT | Thunderstorm Wind 52 E | Halliday, ND | Reported by a NWS cooperative observer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1695 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
851 WUUS53 KBIS 250009 SVRBIS NDC025-250115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 609 PM MDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 715 PM MDT(815 PM CDT) * AT 609 PM MDT(709 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES NORTHWEST OF KILLDEER...OR ABOUT 47 MILES NORTH OF DICKINSON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KILLDEER AT 625 PM MDT DUNN CENTER AT 635 PM MDT HALLIDAY AT 650 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4764 10309 4736 10306 4710 10235 4743 10227 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:50 PM MDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 24, 1:50 PM MDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT WED JUL 24 2002 THERE IS A CHANCE OF SEVERE THUNDERSTORMS IN A SHORT WAVE THAT WILL MOVE RAPIDLY SOUTHEAST ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING. THE AVN IS A LOT FASTER...BUT WE BELIEVE THE SLOWER ETA WHICH HAS BEEN MORE RELIABLE WITH SMALL IMPULSES THE LAST 2 DAYS. UPPER FLOW BECOMES STRAIGHT NORTHWEST WITH DRYING BOUNDARY LAYER LATER TONIGHT. THE CHANCE OF PRECIP THURSDAY AND THURSDAY NIGHT IS WELL BELOW CLIMATOLOGY. A WESTERN TROUGH WILL MOVE EAST TOWARDS ND THURSDAY NIGHT...AND MODELS SHOW A PRECEEDING SHORTWAVE ENTERING THE REGION FRIDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE CHANCE OF CONVECTIVE PRECIPITATION WILL CONTINUE UNTIL SUNDAY WHEN THE MAIN UPPER TROUGH ROTATES THROUGHT THE REGION. THEN THE MRF FORECASTS A DRYER NORTHWEST FLOW FOR EARLY NEXT WEEK. .BIS...NONE. LM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:51 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 54 min |
| Jul 24, 6:57 PM MDT | Tornado Warning | BIS | Stark | 33 min |
| Jul 24, 6:58 PM MDT | Tornado Warning | BIS | Stark | 32 min |
| Jul 24, 7:10 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 50 min |
| Jul 24, 7:28 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 62 min |
| Jul 24, 7:40 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 65 min |
| Jul 24, 7:42 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 63 min |
| Jul 24, 8:22 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Jul 24, 8:44 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 31 min |
| Jul 24, 8:58 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 47 min |
| Jul 24, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.